New in the nonspecialty journals: Definitive evidence that glucocorticoids cause venous thromboembolism (not mere association), and a case study about Reynaud's.
Last week's articles on rheumatology topics in the major nonspecialty journals
Medication adverse effects
Use of Glucocorticoids and Risk of Venous Thromboembolism: A Nationwide Population-Based Case-Control Study JAMA Intern Med., Published online April 1, 2013, full text $30.
A population-based case-control study of the entire population of Denmark (38,765 cases) concluded that glucocorticoids increase the risk of venous thromboembolism (VTE). Compared to baseline, the incidence rate ratio was triple for new users (first prescription filled within 90 days), double for continuing users, and 1.2 for recently discontinued users (no prescriptions filled for >90 days). There was no increase in VTE before or after that period, which was evidence for causation, not merely association. The risk was also associated with dose: there was no increase in VTE for a prednisolone-equivalent cumulative dose of =10 mg, double the risk for 1,000-2,000 mg, and a smaller increase for >2,000 mg. The dose-related effect was further evidence for causation.
An Editor's Note concerning this study pointed out that it is difficult for a case-controlled study like this to demonstrate causation, because some illnesses treated with glucorticoids may themselves cause VTE, or may result in immobility that causes VTE. This study, however, gives strong evidence of causation: The risk is stronger with new users and with higher doses, even after adjusting for potential cofounders.
Images in Clinical Medicine: Primary Raynaud's PhenomenonN Engl J Med, April 4, 2013; free
In a case study from the Netherlands, a 26-year-old non-smoking woman was diagnosed with painful primary Raynaud’s phenomenon, after excluding systemic lupus erythematosus, scleroderma, and peripheral vascular disease. She was advised to keep her hands warm. No medication was necessary.